Hail, Rawlins
- When
- May 16, 5:30 PM CST
- Where
- Rawlins County, 0.87 mi NW of Herndon
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.910, -100.790
Hail measured from pea to quarter sized.
An isolated thunderstorm produced hail up to quarter size as it moved through northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
An isolated thunderstorm produced hail up to quarter size as it moved through northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 4:55 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 455 PM MDT Thu May 16 2019 .SHORT TERM...(This evening through Friday night) Issued at 323 PM MDT Thu May 16 2019 Hot temperatures and isolated thunderstorms today will be replaced by slightly cooler temperatures and a possibility of severe thunderstorms on Friday afternoon and evening. Thunderstorms will develop in the convergent near surface environment in the vicinity of the dryline near the eastern Colorado border area this afternoon and become more numerous across the Kansas and Nebraska border region early this evening in the vicinity of a cold front that stalls briefly across the region. Even with a fairly dense layer of cirrus, temperatures across the region will be in the 90s. Dewpoints in the 30s west of the dryline will keep relative humidity values down in the teens this afternoon while dewpoints in the 50s east of the dryline will keep relative humidity values in the 30s and produce an area of greater instability. Storms will continue to move across the eastern sections of the forecast area during the later afternoon and evening before diminishing as the heating of the day is lost. The initial wave associated with a larger low pressure system over the central Rockies moves across the Central High Plains Region Friday afternoon and evening. Strong southerly near surface flow will bring more moisture into the area east of the dryline, adding to the amount of instability across the eastern portion of the forecast area even though highs will only reach the 80s. Expect storms to develop again during the early afternoon in the vicinity of the dryline. Storm coverage will remain fairly low with any storms developing expected to become severe given the amount of shear and instability available. The strongest storms and greatest coverage across the forecast area will be over southwest Nebraska again closer to the intersection point of the dryline and cold front. Expect storms to continue moving east during the evening and exit the forecast area around 10pm mountain time. Large hail will be the primary threat along with damaging winds and isolated tornadoes also possible. .LONG TERM...(Saturday through Thursday) Issued at 245 PM MDT Thu May 16 2019 There will be active, unsettled weather in the long term forecast for the Tri-State area. Showers and thunderstorms are expected Saturday afternoon and into the early evening hours, although severe weather is not expected at this time. A cooling trend is expected as high temperatures will drop from the mid to upper 70s Saturday to the upper 60s to low 70s Sunday and to the upper 50s to low 60s Monday and Tuesday. Lows could get as low as the upper 30s. Slight rain chances will return late Sunday evening and early Monday morning, but again severe weather is not expected for that time period. However, once we get into Monday afternoon and evening, widespread showers and thunderstorms are expected to last from then through Tuesday night. There could be significant rainfall through the overnight hours Monday and into Tuesday as total precipitation values approach an inch to an inch and a half across the forecast area. Gradual warming is expected by the middle of next week as skies clear and precipitation chances diminish. Highs Wednesday are expected to return to the upper 60s, reaching the low to mid 70s by Thursday afternoon. Some isolated showers cannot be ruled out for Wednesday and Thursday, but no significant weather impacts are expected at this time. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 455 PM MDT Thu May 16 2019 For KGLD and KMCK, vfr conditions expected through the period. South winds of 9 to 14kts with some gusts (highest at KGLD) expected tonight under increasing high cloudiness. For Friday south winds increase steadily through the day with gusts near 40kts possible late as strong pressure falls develop ahead of a cold front. Its possible for a thunderstorm or two to impact KMCK in the 22z-24z timeframe at this time so have introduced that chance in the taf. KMCK could also see a thunderstorm or two this evening from taf issuance through about 02z or so. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...PATTON AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 430 PM MDT Thu May 16 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 430 PM MDT Thu May 16 2019 /530 PM CDT Thu May 16 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Isolated to scattered thunderstorms are expected this afternoon and evening. A few storms may become strong with brief gusty winds and small hail possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... On Friday afternoon and evening, there will be a slight risk for severe storms in northwest Kansas and a slight to enhanced risk for severe storms in southwest Nebraska. Hail two inches in diameter or larger, damaging winds and a few tornadoes are possible. Sustained southwest winds of 30 mph gusting to 45 mph are possible Friday afternoon. Those strong winds will turn to the northwest as a cold front transitions the region Friday evening before wind speeds diminish overnight. Near critical fire weather conditions will exist along and west of the Colorado Kansas border Friday. Should any fires develop they may interact with a strong cold front and its wind shift very late tomorrow afternoon through the evening causing an abrupt shift in the fires motion. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Goodland KS
447 PM CDT Thu May 16 2019
KSZ042-162215-
Wichita KS-
447 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
515 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Leoti, moving northeast at 30 mph.
Penny size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.
Locations impacted include...
Lydia and Marienthal.
LAT...LON 3830 10152 3857 10117 3852 10112 3828 10113
3826 10115 3826 10149
TIME...MOT...LOC 2146Z 232DEG 25KT 3828 10138
NewmanSpecial Weather Statement
National Weather Service Goodland KS
537 PM CDT Thu May 16 2019
NEZ081-162300-
Red Willow NE-
537 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED WILLOW COUNTY UNTIL
600 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Danbury, or 15 miles southeast of McCook, moving northeast at 25 mph.
Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.
Locations impacted include...
Bartley, Danbury and Lebanon.
LAT...LON 4029 10020 4008 10020 4000 10034 4000 10043
4007 10052 4035 10029
TIME...MOT...LOC 2237Z 219DEG 22KT 4005 10039
NewmanSpecial Weather Statement
National Weather Service Goodland KS
558 PM CDT Thu May 16 2019
KSZ002-003-NEZ081-162330-
Rawlins KS-Decatur KS-Red Willow NE-
558 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...
NORTHWESTERN DECATUR AND SOUTHWESTERN RED WILLOW COUNTIES UNTIL 630
PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herndon, or 12 miles northwest of Oberlin, moving northeast at 25
mph.
Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.
Locations impacted include...
Herndon, Cedar Bluffs and Traer.
LAT...LON 4016 10057 3989 10034 3979 10073 3996 10088
4000 10081 4000 10076 4004 10076
TIME...MOT...LOC 2257Z 238DEG 21KT 3990 10075
NewmanSpecial Weather Statement
National Weather Service Goodland KS
611 PM CDT Thu May 16 2019
KSZ002-162330-
Rawlins KS-
611 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS COUNTY UNTIL
630 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ludell, or 7 miles east of Atwood, moving northeast at 20 mph.
Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.
Locations impacted include...
Atwood, Ludell and Blakeman.
LAT...LON 3981 10074 3978 10074 3967 10105 3982 10118
3997 10088
TIME...MOT...LOC 2310Z 237DEG 17KT 3984 10090
NewmanThe Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 hail. Local standard time, as filed.
Hail measured from pea to quarter sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827400.